56-Year-Old Woman Dies From Alleged Ozempic Side Effects, Family Claims

She reportedly visited the doctor for gastrointestinal problems "a couple of times."

The use of weight-loss drugs like Ozempic and Wegovy—the former of which is a diabetes treatment now prescribed off-label—has recharged the debate around an already heated topic. Critics argue that while these medications can help those who genuinely need them, their high-profile use as a "quick fix" could be glazing over potentially serious side effects—especially in the long term. Now, one family is claiming that Ozempic side effects could be to blame for a 56-year-old woman's death. Read on to see what her symptoms were, and how her loved ones are searching for more answers.

RELATED: Ozempic Patients Report Debilitating New Side Effect: "Wish I Never Touched It."

An Australian woman began taking Ozempic to lose weight for her daughter's wedding.

woman stepping on scale
Prostock-studio / Shutterstock

According to a recent story by 60 Minutes Australia, Trish Webster began taking Ozempic last year for the same reason many people do. While she didn't have diabetes, the 56-year-old Australian woman hoped to lose weight in the lead-up to her daughter's wedding, after diet and exercise proved unsuccessful.

It wasn't until she started taking weight-loss drugs that she got the results she was after. She shed roughly 35 pounds in five months on Ozempic and Saxenda—a similar medicine made by the same company, Novo Nordisk—switching her prescription due to widespread shortages of the drug, The Daily Mail reports.

RELATED: Ozempic and Wegovy Can Cause 3 Severe Stomach Conditions, New Study Says.

The situation took a tragic turn.

woman with stomach pain
sebra / Shutterstock

But while she may have been getting closer to her weight-loss goal, her family says Webster struggled with constant gastrointestinal side effects they believe were from the drugs. According to her husband, Roy Webster, this included nausea, diarrhea, and vomiting that sent her to the doctor a few times.

"[She didn't stop taking it because] my daughter was getting married, and she just kept mentioning that dress that she wanted to wear," he told 60 Minutes Australia. "She went to the dressmaker to get the measurements. It was one big nightmare from there."

On Jan. 16, tragedy struck. "She had a little bit of brown stuff coming out of her mouth, and I realized she wasn't breathing and started doing CPR," Roy told the news program.

Trish later died after being rushed to the hospital, with doctors citing "acute gastrointestinal illness" as the cause of death. Now, her family is concerned Ozempic and Saxenda could have played a part.

"If I knew that could happen, she wouldn't have been taking it. I never thought you could die from it," Roy told 60 Minutes Australia. "It's just awful. I didn't know that could happen to a person. She shouldn't be gone, you know? It's just not worth it, it's not worth it at all."

RELATED: Ozempic Patient Reveals "Excruciating" New Side Effect.

Others have made claims that these drugs could be dangerous.

man with diabetes injecting Ozempic into his abdomen
myskin / Shutterstock

The side effects Webster experienced could be partly related to how drugs like Ozempic and Saxenda affect the body. The medications mimic a natural hormone known as GLP-1, which slows the passage of food through the stomach and intestines, and helps those who take them feel fuller longer, The New York Post reports.

But while this does cause prescribed patients to eat less, it can also slow down digestion too much and lead to intestinal blockage known as ileus—which carries symptoms identical to those reported by Webster. In September, the U.S. Food and Drug Administration (FDA) announced that Ozempic's label would be changed to warn people of the condition after the agency received 18 reports of people taking the drug developing it, WebMD reported.

Lawsuits surrounding the weight-loss drugs' side effects have also been filed. According to national law firm Morgan & Morgan, more than 500 claims have been filed against the pharmaceutical companies that produce GLP-1 medications, including Ozempic, Wegovy, Saxenda, and Rybelsus, per The Post.

A spokesperson for Ozempic manufacturer Novo Nordisk said the potential link between the drug and intestinal blockage was only discovered during the "post-marketing authorization," meaning after it had already been released to the public. In a previous statement, the company told The Post, "Semaglutide has been extensively examined in robust clinical development programs, large real-world evidence studies and has cumulatively over 9.5 million patient-years of exposure," adding that "gastrointestinal (GI) events are well-known side effects of the GLP-1 class."

Doctors say anyone taking weight-loss drugs should look out for certain side effects.

Closeup of pharmacist's hands taking medicines from shelf at the pharmacy
iStock

While no direct links have been made, some medical professionals argue that stories such as Webster's serve as a warning to anyone taking weight-loss medications.

"Deaths on Ozempic are extremely rare," Michael Camilleri, MD, a gastroenterologist at the Mayo Clinic in Minnesota, told The Daily Mail. "But if patients on these classes of medications develop chronic gastrointestinal symptoms such as nausea, postprandial fullness [or feeling excessively full] or vomiting, they may be experiencing delayed gastric emptying, and they could be at risk of pulmonary aspiration," which is when the contents of the stomach get into the lungs.

He recommends anyone who notices these side effects to stop their regimen and seek medical attention. "They should also undergo gastric emptying to see if their stomach is emptying more slowly," he added.

Others shared Camilleri's outlook. "While we can't speculate on this particular case, complications are possible for anyone taking these medications," Caroline Apovian, MD, a weight management expert at Brigham and Women's Hospital in Boston, told The Daily Mail. "[Patients] should be carefully overseen by an endocrinologist or other qualified medical professional who can address complications when they arise."

RELATED: For more up-to-date information, sign up for our daily newsletter.

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.

Zachary Mack
Zach is a freelance writer specializing in beer, wine, food, spirits, and travel. He is based in Manhattan. Read more
Filed Under